I'm worried

Discussion in 'General Parenting' started by Wiped Out, May 17, 2010.

  1. Wiped Out

    Wiped Out Well-Known Member Staff Member

    about the medication they are going to try on difficult child. They are going to trial him on Clozapine which is an AP. It supposedly often works very well but because of the possible side effects it is used as a last resort. There are many possible side effects including a lowering of white blood cell count along with some other serious as well as some others (major weight gain).

    He will have to be part of a national registry of people using this medication and will need weekly blood draws for the first 6 months and then every other week for the next 6 months. After that they sometimes let them go to monthly blood draws.

    This all makes me scared even though I understand why they are trying this with him. Of course, it didn't help at all that I received a call from his respite providers telling me how good he was this weekend and what positive changes they are seeing. Wish they were seeing the positive changes at school as well. It makes me even more confused about this hospitalization.

    Please keep a good thought for difficult child-I'm a bit panicky right now (not super panicked just a little). Thanks.
  2. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I dont blame you for worrying about that medication. It does seem to be a difficult medication. I am so sorry he is such a hard child that he needs to go to this extreme.

    I hope he doesnt have any of the side effects. Sigh.
  3. slsh

    slsh member since 1999

    Sharon - I went to a mtg a couple years ago (support group for families that had the same grant we had for thank you), and there was a family there who I think had their son on clozapine. It was a very different set of circumstances in terms of behaviors and diagnosis (early onset schizophrenia, with *severe* regression to an almost catatonic state). They actually went to the NIH in Maryland to be put in a study, spent months there. Bottom line, while they went to MD with a kiddo who had regressed, they came home with a pretty functional kiddo.

    As with all medications, it's a guess on the dr's part. It is absolutely terrifying (to me, anyway) to trial a new medication. Especially one that is known to potentially have serious negative side effects. on the other hand, if it is a medication that difficult child can tolerate without side effects and if it has a positive effect on his behaviors, it's worth it.

    I don't know - there were times when I felt like I was being asked to make choices that were far outside of my pay grade and cognitive ability. How can a parent possibly weight the potential risks versus the potential benefits, when we just want for our kids to be healthy, safe, and happy?

    I get the sense that you have a lot of faith in and trust of difficult child's psychiatrist, and pretty much I think that's what it boils down to. I think you and husband need to follow your gut on this one, as always, and if your gut is saying it's worth a shot, then... it's worth a shot. If your gut is keeping you up at nights with- worry, then maybe not.

    Many gentle hugs to you. I'm so sorry you're faced with- this decision.
  4. flutterby

    flutterby Fly away!

    It is scary and I would be worried, too. But, like Sue said, if you trust the psychiatrist I would give it a shot. This may be the thing that works for him.

    All of this stuff is overwhelming and, I don't know about you, but I second guess myself every step of the way.

    Keeping you and difficult child in my thoughts.

  5. smallworld

    smallworld Moderator

    Sharon, I know other families who have tried this medication. For some it worked, and for others it didn't. When it didn't work, the parents simply did what they always did. They discontinued it and went back to the drawing board.

    You and your husband are strong advocates for your son. You always have his best interests at heart. You will continue to be there for him day in and day out. While it may not always feel like it, you are strong.

    I will be sending positive healing thoughts your way. Hugs.
  6. ML

    ML Guest

    I'm adding my continued support and prayers to help you with this difficult decision. Love, ML
  7. crazymama30

    crazymama30 Active Member

    Hugs. That would be a very scarey medication change, and I hope it helps.
  8. KTMom91

    KTMom91 Well-Known Member

    Sending support and many hugs.
  9. Shari

    Shari IsItFridayYet?

    I was very leery of Risperdal for the same reasons, but it really came down to "is my son functioning without it?" And he wasn't.


    Will keep a positive thought for you all.
  10. timer lady

    timer lady Queen of Hearts

    Sharon, Sue pretty much said it all. If it helps difficult child function to his highest capability I'd be leery but I would give it a try.

    As always, you & yours are in my thoughts daily.
  11. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Janet-Thanks for the good thoughts about no side effects!

    Sue-You really worded it well! I don't feel like having to make these choices. Healthy, safe and happy is what we want. You are right-we do trust our psychiatrist so we're giving it a go.

    Heather-Thanks for the good thoughts-I do second guess myself a lot.

    SW-Thank you for the kind words and the good thoughts!

    ML-Thanks for your support and prayers.

    CM-Thank you for the hugs and good thoughts.

    Mary-Thanks for the support and prayers.

    Shari-Thanks for the positive thoughts.

    Linda-Thank you!

    They are starting the new medication at a very low dose tonight. We're still scared but we do trust our psychiatrist. husband is feeling very stressed and is taking a 1/2 day tomorrow to meet with is therapist-I have an appointment with mine the next day.
  12. Fran

    Fran Former Site Owner

    What's your alternative?
    If you could find something less untried you would use it wouldn't you?
    As smallworld says. If it works, great. If it doesn't, stop and try something else
  13. crazymama30

    crazymama30 Active Member

    I know there are a couple new ap's. Fanapt is one, another is Saphris. I don't know much about either of them, or even if they have ever been used in kids. I know fanapt is supposed to be less likelyto cause Tardive, as we almost went to that with husband.

    Good luck. I hope the clozapine works.